New to Tresiba - could it be wearing thin before 24 hours?

So we’re 2 weeks into Tresiba after switching from Levemir because it didn’t last 12 hours before wearing off. It’s my DD (15) who is taking it. What we are noticing is that about 3 hours before injection time (she injects in the evening about 8pm), her blood sugar rises and keeps rising unless corrected until about 3 hours after injection. She takes it at night because mornings were problematic on Levemir, so the Tresiba keeps her nice and stable in the morning. At this dose (38 units), she is steady through the day, but she will drop about 4mmol overnight without any rapid in her system. We can deal with this as long as the day is steady - she just goes to bed a bit higher to accommodate. I can see her basal rates vary a great deal throughout the day, but she has no interest in pumping, so we’d really like to make Tresiba work. Maybe it’s as simple as really tightening up her carb ratios from late afternoon into evening, but just wondered if anyone else has experienced a “wearing off” of Tresiba long before it should?

1 Like

I have not experienced this wearing off with time. I have changed my diet, this week, avoiding white bread.

I only use 18 units of Tresiba. Let me report back any wearing off. Nothing to report as yet.

Personally I had the opposite happen - Tresiba lasted approx 38 hours before it wore off. I take mine in the am, and never have a stack issue. Tresiba is super flat for me. I do have issues late afternoon early evening, but that happens regardless of which basal I am taking.

Hope you find the reason for your daughter.

a couple of things, according to Bernstein, (in one of his youtube videos that was posted here and can be searched for) you can spilt the tresiba 8/16hr - to a bedtime and wake up dose. this could get the 24h (here it is youtube.com/watch?v=kDtjZjPgJSo&feature=youtu.be )
standard basal testing rules still apply
https://mysugr.com/basal-rate-testing/

you will also be injecting smaller doses and so have a smoother absorption.

see the THE LAW OF INSULIN DOSE ABSORPTION section

Once the basal is all sorted, I know she is under 150g but I would suggest that your daughter looks at a low carb diet, for the insulin resistance. Bernstein or any other low carb will work for T1

I had this exact thing happen and couldn’t take it anymore. For me it was even worse, it would be working great and then disappear around 16 hours or so after injection. It would usually happen before a meal so I would go extremely high no matter how much I bolused as if I had no basal in me at all. Maybe I didn’t give it a fair chance, but I couldn’t take the skyrocketing blood sugars anymore and went back to Levemir. At least for me anyway, none of these injectable basal insulins come close to a properly working pump.

Maybe it’s not that it doesn’t last 24 hours (which would be very odd), but rather that it doesn’t last 48 hours (which is expected), i.e., what you’re noticing is the tail of the injection from 2 days before wearing off? It’s meant to last about 42 hours, so there is some overlap into the second day and for that to stack, but maybe it’s dropping off during that time point/stacking in a way that’s particularly noticeable for you.

Very possibly. Some dose is wearing off at hour 21 or 45. Never considered that it might be the second dose. Thanks.

I wanted to report back on this. We seem to have resolved this by dividing the dose into 2 injections - 18u in one thigh then 20u in the other. Seems to absorb and last better by splitting it.

2 Likes

Splitting doses also resolved the issue I was having with overnight sugars creeping up. I take 6u at bedtime and 12u when I wake. For me this provides nice fasting flatlines 24h per day. If you take a look at duration of action charts it seems clear why once per day might not provide even basal action for 24 hours (although it does seems to work for some people).

2 Likes

I think what you’re doing is different than what Sprocket1 is trying, where he is splitting 1 large dose but at the same time instead of at different hours of the day. I split Levemir but wasn’t sure it would work with Tresiba. I’m tempted to try this given I have 4 pens of Tresiba left, but I’ve been doing so well with a near-even split dose of Levemir I think I’ll just stick with this regimen for a while.

Scott, The only reason for you to change wouldn’t be for BG, because what you are doing is working. It would be because your body liked tresiba or lantus better, as far as side effects.

I’m really glad it worked out for your daughter.

2 Likes

Yes, it is different. You are right Scott. 38u, all at one time, just split into two injections (1 in each thigh) is what we are doing. Still working like a charm. I had you in mind when I posted this Scott Eric. We had such a hard time with Levemir - our daytime dose was 2/3, night was 1/3, had to shuffle the timing of inections, adjust for activity, hormones etc. and still had trouble 3/4 of the time. It was a crap shoot everyday with Levemir. Glad you’re having good luck with Levemir. I just wanted to let you know if you ever decided to try out Tresiba again, splitting the dose may be helpful for you too since we were finding the same “wearing off” prematurely problem. Best of luck.

Thanks, hope it keeps working for you and maybe I will try that when I run out of Levemir!